Menopausal Hormone Therapy: A New Debate
Many Older Women Are Restarting Therapy After Menopausal Symptoms Return
WebMD News Archive
July 12, 2005 -- Seventy-four-year-old Marilyn Bayer had been taking estrogen for almost 20 years when the Women's Health Initiative trial was abruptly halted three years ago.
The study was stopped because it found that hormone therapy did not prevent heart disease in older women. The study also showed an increased risk of strokes, blood clots, and breast cancer.
Bayer says she stopped hormone therapy "cold turkey" on the advice of her doctor following the publication of the study's initial results. But even though she was decades past menopause, her menopausal symptoms returned with a vengeance and they did not go away with time.
"The hot flashes were bothersome, but it was the night sweats and insomnia that really drove me crazy," she tells WebMD. "Suddenly, I had a hard time going to sleep and I couldn't stay asleep very long."
The Worcester, Mass., woman had had enough when her doctor put her back on estrogen last year, although at a much lower dosage than she had been on before.
The low-dose hormone therapy seems to be helping, but she is still troubled by the menopausal symptoms that she had hoped would by now be a distant memory.
"I thought that going off hormones wouldn't be that big of a deal for me, because I was past 70," she says. "But both my mother and grandmother had hot flashes until the day they died."
It seems that Bayer's story is not that unusual. Although exact figures are hard to pin down, it is believed that millions of middle-aged and elderly women stopped hormone therapy soon after the WHI findings made headlines in July 2002.
Wulf Utian, MD, PhD, tells WebMD that he believes about a third of them later went back on some form of hormones -- usually lower doses than they were previously taking -- because their hot flashes and other symptoms returned. Utian is president of the North American Menopause Society and is a professor of gynecology at Cleveland's Case Western Reserve University.
"I saw so many patients who were at wit's end when they stopped hormone therapy," he tells WebMD. "They were absolutely desperate."
A 2003 survey of women who stopped taking hormones following the halting of the WHI trial found that a quarter ended up back on the therapy due to a return of bothersome symptoms.
Women who had had hysterectomies or had been on hormone therapy for many years were the most likely to go back on the treatment, as were women who originally began taking hormones for hot flashes and other menopausal symptoms.
The researchers concluded that approximately 30% of women who stop taking hormones develop "bothersome symptoms that might persist."
Blanche Turner, who will be 70 this year, was even more surprised than Bayer when she developed severe hot flashes and night sweats after stopping hormone therapy. That is because she had no symptoms when she started the treatment.